Immunotherapy has changed the face of cancer treatment, but requires appropriate irAE management to reach full potential.
Several immunotherapy agents have received FDA approval across numerous malignancies since ipilimumab (Yervoy) a decade ago and, in many ways, the effect of immunotherapy in certain populations is equitable to magic, according to Melinda S. Weber, DNP, APN, AOCN-C. However, the unique mechanism of action associated with immunotherapy is also linked to adverse events (AEs) for patients receiving treatment.1
In a presentation during the Nursing track at the 40th Annual CFS®, Weber who is the director of care transformation and a charge APN in the Skin and Sarcoma Division at John Theurer Cancer Center at Hackensack University Medical Center Weber, touched on the marked success of the treatment in the field in melanoma and outlined the tenets of early recognition, appropriate grading, and best management practices for these immune-related adverse events (irAEs).
Immunotherapeutic Agents Usher in a Wave of Hope
“Prior to the advent of ipilimumab [Yervoy] in 2011, [a diagnosis of] metastatic melanoma was a death sentence,” said Weber in an interview with Oncology Nursing News® ahead of a presentation. “No radiation touched [the melanoma], no chemotherapy touched it, [and approximately] less than 1% of patients might survive [treatment with] high-dose IL-2 therapy, but that was very rare.”
In November 2022, approved immune-checkpoint inhibitors include atezolizumab (Tecentriq), avelumab (Bavencio), cemiplimab-rwlc (Libtayo), dostarlimab-gxly (Jermperli), durvalumab (Imfinzi), nivolumab (Opdivo), and pembrolizumab (Keytruda). Each of these regiments are approved across multiple indications.
Weber said that the efficacy that immunotherapy wielded in certain populations has been nothing short of astounding, and that it drastically changed her clinical practice.
“They’ve changed the face of oncology…I never thought in a million years that I would see PET scans, that were once lit up like a Christmas tree, become normal and stay normal over months, and then years. Now we have people that are survivors 10 years [or longer]….Our focus for those patients [with] late-stage disease was about palliative care, preserving their dignity, and optimizing their comfort. It was very sad.”
Weber said that the availability of these drugs is exciting because they are helping many patients achieve remission, and for those who do not, immunotherapeutic agents may help individuals reach partial remission, prolonged duration of responses, and superior overall survival rates.
“I never take for granted when we bring in our patients for follow-up visits, because I will never forget what it was like before these drugs,” Weber said. “To see people now go on to live their lives, enjoy their families, watch their children and grandchildren grow, is incredible.”
However, Weber noted the start of the immunotherapy integration was not a smooth journey and shared that when immunotherapy first hit the scene, she had patients who chose not to continue treatment because the irAEs were so severe. According to Weber, as clinicians, you must do everything in your power to avoid that possibility, because patients could be forfeiting a chance at a partial or full remission.
Monitoring and Managing irAEs
The most common irAEs associated with immune-checkpoint inhibitors include fatigue, asthenia, musculoskeletal pain, decreased appetite, diarrhea, nausea, vomiting, pyrexia, cough, dyspnea, constipation, abdominal pain, rash, peripheral neuropathy, mucosal inflammation, alopecia and stomatitis.2
Additionally, immune-checkpoint inhibition is also associated with pneumonitis, colitis, hepatitis, encephalitis, endocrinopathies, dermatologic adverse events, nephritis, renal dysfunction, solid organ transplant rejection, infusions-related reactions, and embryo-fetal toxicity.2
According to the National Comprehensive Cancer Network (NCCN), a comprehensive baseline assessment of a patient’s current emotional, physical, and spiritual status, with attention to a patient’s social determinants of health, financial toxicity burden, and health literacy are important for early recognition and prompt intervention for irAEs. These factors may influence how and when patients report irAEs, and can influence whether a patient needs to be admitted following the emergence of irAEs. 2,3
According to Weber, the key with irAEs is to catch them early and intervene as soon as possible, because the sooner that the reactions dissolve and therapy can continue, the greater the outcome the patient can expect to achieve.
Weber noted that nurses today may be able to leverage novel technologies such as mobile applications or software programs to track irAEs. Prior to the advent of these applications, research nurses would carry around binders with the common terminology criteria for adverse events (CTCAE) information when assessing patients.
CTCAE grades are defined as follows:3
Although CTCAE provides this broad overview of irAE grading, Weber also provided an example of what the clinical presentation looks like for a common irAE, diarrhea.3
According to Weber, CTCAE criteria offer clear guidance into appropriate handling of various irAEs, and with early intervention, management is possible. However, she repeatedly stressed that these irAEs are not to be taking lightly, as they can represent a serious barrier to treatment for many patients.
“If I can get anything across, it is that irAEs represent real suffering. [They are] different from chemotherapy adverse reactions,” Weber said. “For example, immunotherapy-induced colitis is horrific, and patients, depending on the grade, may be frightened to leave their homes. Besides the abdominal cramping, the discomfort, the risk of dehydration malnutrition, for many patients, there may be embarrassment or fear of living a normal life, and they may not want to leave their house.”
Moreover, irAEs are different from chemotherapy-related toxicities, because they can occur at unexpected time intervals. These toxicities have varying onset times—they can appear as early as within the first 2 weeks of treatment, or 12 weeks in, they can even occur over 22 months past the last cycle of immunotherapy. Thus, the gravity of these toxicities, the threat they pose to patients, and the need for patient education, cannot be overemphasized.2,3
“irAEs are profoundly debilitating for many, many patients,” she added. “Our job as nursing professionals, besides [providing] great patient education, must be knowing the patient’s baseline to where they are right now, teaching patients to call us early when anything is out of ordinary that’s didn’t not occur before these drugs to call us, and intervening as swiftly as possible.”
Nurses Play a Vital Role in irAE Management
Therefore, when a patient is embarking on immunotherapy, the oncology nurse adopts a unique role as a patient cheerleader.
“We have to be the person who provides knowledge and comfort to that patient,” Weber said. She noted that patients are often afraid of the AEs of their treatments, but nurses can help reassure them and let them know that there is a plan to manage their irAEs.…We tell patients ‘We are going to get you through this,’” Weber said. She added that she likes to tell patients that immunotherapy makes their immune system similar to hungry sharks.
“It’s important for patients to understand what’s happening to them and how we are going to intervene,” she said. “We use a multidisciplinary group, we need our nutritionist, our psychotherapist, we need [individuals] that can provide globally comprehensively care for that patient.”
When it comes to symptom management, there is an arsenal of strategies that clinicians can utilize to help their patients; however, the most important thing, according to Weber, is recognizing the effect these symptoms can have on a patient’s quality of life and reassure them that it can be diminished.
“You can do old-fashioned things. For example, with diarrhea you can [advise patients] to use the BRAT diet, given its within your institutions policies. You can give Imodium [loperamide], Lemotil [atropine and diphenoxylate], Bentyl [dicycloverine], etc. Teach them appropriate dosing of prednisone as ordered, and to get the [irAE] behind them so they can move on.
Weber stressed that there must be awareness alongside action. Nurses have a responsibility to recognize the anguish, pain, and sometimes embarrassment, that patients experienced with these therapies. In managing the patients’ physical symptoms, it is important to recognize the turmoil they can induce on the whole person.
“They are not just clinical symptoms; they really change the face of the patient’s and the family member’s perception of their treatment,” Weber emphasized. “We have to really inspire hope that it's not going to be this way forever,” she said.